Utah, 2004

Drought in Utah, January 1 to 31, 2004

January 1 to 31, 2004 · NWS GJT · 7 events in 7 counties and zones

A number of storms moved across eastern Utah during the month resulting in a slight improvement in the protracted drought situation across extreme eastern Utah. However, drought severity remained in the "extreme" category across most of the area with a small area of "exceptional" drought conditions across southwestern San Juan County.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A number of storms moved across eastern Utah during the month resulting in a slight improvement in the protracted drought situation across extreme eastern Utah. However, drought severity remained in the "extreme" category across most of the area with a small area of "exceptional" drought conditions across southwestern San Juan County. See the February, 2004 Storm Data publication for a continuation on this drought situation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 31, 3:14 PM MST, 8 hours 46 minutes earlier.

Area forecast discussion, Dec 31, 3:14 PM MST, 8 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
314 PM MST WED DEC 31 2003

.DISCUSSION...
SHORT TERM (TONIGHT-THURSDAY NIGHT)...
THE SHELTERED GRAND VALLEY AND THE AREA AROUND MOAB DID NOT
BREAK OUT OT THE FOG TODAY...AND IN FACT SAW THE FOG BECOME
DENSER. AS A RESULT HAVE ISSUED A DENSE FOG ADVISORY THRU
TONIGHT. MEANWHILE THE LEAD SHORT WAVE FROM THE DEVELOPING
WINTER STORM OVER THE PACIFIC NORTHWEST WILL WEAKEN AND LIFT
THROUGH WYOMING TONIGHT WITH THE TAIL END DRAGGING ACROSS THE
NORTHERN PART OF OUR CWFA. BOOSTED POPS A LITTLE TO REFLECT
THIS IDEA.

THURSDAY-THURSDAY NIGHT...H5 ZONAL WESTERLY FLOW DEVELOPS THURSDAY AS
WAA PATTERN CONTINUES. OTHER THAN FAVORABLE OROGRAPHICS FORCING
IS WEAK. HOWEVER 10000 FT SOUTHWEST WINDS OF 20 TO 30 KTS WILL
PRODUCE SCATTERED MOUNTAIN SHOWERS MOST NUMEROUS OVER THE
NORTH. WAA CONTINUES THURSDAY NIGHT EXCEPT STRONG JET DYNAMICS
ENTER THE PICTURE AND WILL COMBINE WITH DEEP MSTR. MORNING
GFS RUN WAS FURTHER NORTH WITH JET CORE...AND ORIENTED SW TO
NE. THE ETA ON THE OTHER HAND WAS CENTERED OVER UTAH WITH 100
KT NOSE STICKING INTO WRN COLORADO. EITHER WAY GOOD UA DIVERGENCE AND
LOW LEVEL CONVERGENCE INDICATED. THIS WILL RESULT IN PCPN BECOMING
WIDESPREAD. HOWEVER THE MAIN BAROCLINIC BOUNDARY AND ASSOCIATED SFC
FRONT WILL REMAIN TO OUR WNW UNTIL LATER. ANOTHER CONCERN IS IF THE
COLD POOL IS DEEP ENOUGH OVER THE EASTERN UINTA BASIN AND NRN
COLORADO VALLEYS FOR THE POSSIBILITY OF A SIGNIFICANT OVERRUNNING
PCPN EVENT. AT THIS TIME HOWEVER H7 WINDS OF 40 KTS MAY PREVENT OR
SHALLOW INVERSIONS ENOUGH TO PREVENT THIS. HAVE ISSUED A WINTER
STROM WATCH FOR ALL OUR MTNS THURSDAY NIGHT THRU SATURDAY.

LONG TERM (FRIDAY-WEDNESDAY)...
FRIDAY AND SATURDAY...WINTER STORM WATCH FOR THE MTNS TO CONTINUE
THROUGH SAT. ETA/GFS IN GENERAL AGREEMENT...BUT WILL LEAN MORE
TOWARD THE GFS WHICH HOLDS UPPER JET OVER THE AREA A LITTLE
LONGER...AND HOLDS THE 700 MB BAROCLINIC ZONE ACROSS NE UT/NW CO A
LITTLE LONGER FRI NIGHT.

MOIST SW FLOW FRI/FRI NIGHT IN WARM ADVECTIVE PATTERN WITH 700 MB
WINDS 20-35 KTS. SW FLOW WILL OFFER PROLONGED PERIOD OF GOOD
OROGRAPHIC LIFT ACROSS THE MTNS COUPLED WITH INCREASING JET DYNAMICS
AS 135-140 KT 300 MB JET CORE SETTLES OVER THE AREA FRI NIGHT.
MAY BE WARM ENOUGH INITIALLY FRI FOR MIX OF RAIN/SNOW IN THE 4-
CORNERS AREA FRI. WITH COLD AIR TRAPPED IN ERN UINTA BASIN...COULD
SEE A COUPLE INCHES OF SNOW FRI FROM PRE-FRONTAL WARM ADVECTION. GFS
PUSHES COLD FRONT INTO NRN SECTIONS FRI NIGHT THE LETS IT LINGER
THERE UNTIL SAT MORNING WHILE SRN END OF FRONT MOVES INTO SE UT. IF
THIS HAPPENS...AS IT HAS IT THE PAST...IT COULD SET UP A PERIOD OF
OVERRUNNING SNOW FOR NW CO PLATEAU ROUGHLY 06Z-12Z SAT...BEFORE FRONT
THEN PUSHES ACROSS ENTIRE FORECAST AREA DURING THE DAY SAT. LATER
SHIFTS CAN ASSESS POTENTIAL FOR ANY WATCH IN VALLEYS. 700 MB COLD
ADVECTION SHOULD BE IN FULL SWING SAT AS GFS SPINS UP SFC LOW OVER
WRN CO...AND ETA HINTS AT IT. WESTERLY FLOW AT 700 MB SHOULD BE
FAVORABLE FOR PCPN IN CNTL VALLEYS...I-70 CORRIDOR...WHILE
MAINTAINING GOOD OROGRAPHIC LIFT FOR MTNS. MOISTURE TO FALL OFF SAT
NIGHT.

SUNDAY AND MONDAY...NORTHWESTERLY JET AROUND 120 KNOTS ON SUNDAY WILL
PROVIDE GOOD OROGRAPHIC LIFT FOR THE NORTHERN MOUNTAINS...AND
ADDITIONAL SNOWFALL.  DESPITE SOME WARMING ALOFT...TEMPERATURES WILL
BE SLOW TO MODERATE DUE TO INCREASED SNOW COVERAGE FROM THE
ABOVE MENTIONED STORM.

TUESDAY AND WEDNESDAY...00Z/31 GFS RUN HAS HIGH AMPLITUDE RIDGE
OVER THE INTERNATIONAL DATELINE HELPING CARVE A DEEP LONG WAVE
TROUGH OVER THE EASTERN PACIFIC.  THIS PLACES COLORADO UNDER RISING
HEIGHTS IN SOUTHWEST FLOW. THIS SOMEWHAT CONTRADICTS 00Z/30
GFS RUN THAT HAD RIDGE FARTHER WEST AND WEAK TROUGH TO ZONAL FLOW
OVER WRN U.S.. EITHER SCENARIO...THE BEST CHANCES OF SNOW SHOULD BE
OVER THE NORTHERN ZONES AS PACIFIC ENERGY WILL BE EJECTING
NORTHEASTWARD. TEMPERATURES SHOULD MODERATE UNDER RELATIVELY HIGH H5
HEIGHTS...AND SUFFICIENT GRADIENT FLOW TO PROVIDE SOME MIXING OF THE
AIR MASS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WATCH THURSDAY NIGHT THROUGH SATURDAY ALL MTNS.
        ZONES 3/4/9/10/12/13/17/18/19
.UT...WINTER STORM WATCH THURSDAY NIGHT THROUGH SATURDAY ALL MTNS.
        ZONES 23/25/28

&&

MC/JAD
Hazardous weather outlook, Dec 31, 4:32 AM MST, 19 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
432 AM MST WED DEC 31 2003

COZ001>014-017>023-UTZ022>025-027>029-011230-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
432 AM MST WED DEC 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SNOW SHOWERS WILL AFFECT THE MOUNTAINS OF EASTERN UTAH AND
WESTERN COLORADO TODAY AND TONIGHT. IN ADDITION TO THE SNOW...GUSTY
SOUTHWEST WINDS OF 20 TO 35 MPH WILL BLOW OVER EXPOSED HIGH TERRAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SIGNIFICANT SNOWFALL WILL BE POSSIBLE LATE THURSDAY THROUGH SATURDAY
WITH THE POTENTIAL FOR HEAVY SNOW AND STRONG WINDS IN THE MOUNTAINS
ON FRIDAY. A COLD AIR MASS WILL FOLLOW SUNDAY AND MONDAY WITH SUB-
ZERO MORNING LOW TEMPERATURES POSSIBLE FOR THE MOUNTAINS AND HIGH
VALLEYS. THE CHANCE OF SNOW WILL INCREASE AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT THEIR LATEST SNOWFALL AND SNOW
DEPTH.

HEFFERNAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Eastern Uinta Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Drought, Canyonlands / Natural Bridges

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Eastern Uinta Basin

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Drought, Grand Flat and Arches

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Drought, La Sal & Abajo Mountains

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Drought, Southeast Utah

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought, Tavaputs Plateau

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383387, 5383483, 5383484, 5383485, 5383486, 5383487, 5383488.